Illinois, 2021

Flash Flooding and Hail in Illinois, June 19, 2021

June 19, 2021 · NWS LSX · 5 events in 3 counties and zones

An outflow boundary from earlier convection moved southward through region, triggering widespread storms. Some of the storms became severe with numerous reports of large hail, damaging winds and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An outflow boundary from earlier convection moved southward through region, triggering widespread storms. Some of the storms became severe with numerous reports of large hail, damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 19, 11:33 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 19, 11:33 AM CST, 2 hours 27 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1233 PM CDT Sat Jun 19 2021

.MESOSCALE DISCUSSION...
Issued at 829 AM CDT Sat Jun 19 2021

Key Messages...

1) Two distinct rounds of strong thunderstorms this morning,
mainly across northeast Missouri and western Illinois, are
weakening and moving south and east of the area.

2) The residual outflow boundary from the second, more northern
complex will be the focus for strong/severe storm redevelopment
this afternoon/evening. Damaging wind remains the primary threat.

Technical Discussion...

Two rounds of strong thunderstorms overnight have acted to reduce
instability across northeast Missouri and west-central Illinois,
as evident in the latest surface analysis. Just to the west,
however, dewpoints in the low-mid 70s reside and are expected to
spread east through the morning. An outflow boundary from the
northernmost line of storms can be clearly seen in the clear-air
returns from KLSX and TSTL. Where this boundary is during peak
heating, and how much instability it will have to work with, will
be the question for severe storm development today.

At the moment, CAMs differ on the exact depiction of convective
initiation this afternoon. However they do agree that the next
round of CI should not occur until this afternoon. They also
uniformly depict a rebound of moisture/instability north of I-70,
with some dragging mid-70s dewpoints across the entire area. While
I'm not terribly confident that the entire area will rebound that
dramatically, instability should recover sufficiently across most
of the area (especially along and north of I-70). The strength
and position of the outflow boundary, now just north of STL, will
determine if and where storms will develop. Though temperatures
aloft are quite warm and will act to cap surface- based
convection, steep low-level lapse rates will only require minimal
forcing to overcome CIN. That being said, model soundings may be a
bit too warm with afternoon highs, which will impact these lapse
rates. If this is the case, the boundary will need to be stronger
in order to force CI amidst stronger capping.

With very little cooling aloft, mid- level lapse rates are only
marginally impressive according to model soundings. However,
impressive low- level lapse rates are causing a rather dramatic
inverted-V signature in these soundings. For these reasons,
damaging wind is the predominant threat with any storms that do
develop this afternoon/evening, but dime to quarter-sized hail
cannot be ruled out. Conditions will continue to be monitored to
pin down where storms should develop.

MRB

&&

.SHORT TERM... (Through Sunday Night)
Issued at 416 AM CDT Sat Jun 19 2021

Main concerns through Sunday is the heat as well as the potential
for severe weather. Will continue with going heat advisory for
the metro area through tomorrow afternoon.

Thunderstorms continue to generate north of a stationary front over
southern Iowa early this morning and move east through far northeast
Missouri into central Illinois.  This convection has generated a
outflow boundary which is now moving south through the northern
part of the CWA and will continue to move south this morning.
Expect going showers and thunderstorms to continue to move through
northeast Missouri and west central Illinois this morning with a
renewed chance of thunderstorms this afternoon along the outflow
boundary closer to I-70. RAP forecast soundings this afternoon
are showing little CIN with MLCAPES in excess of 4000 J/kg and
deep layer shear around 30kts. Profiles favor the potential for
damaging winds with some potential for hail this afternoon and
early evening with inverted-V soundings. Then the boundary will
wash out overnight and expect mainly dry conditions before a
shortwave trough will move through the area on Sunday bringing a
chance of showers and thunderstorms to northeast Missouri and west
central Illinois as a cold front approaches the area. A better
chance of showers and thunderstorms will occur on Sunday night as
a second, deeper trough moves through the area which will bring
the front through Missouri and Illinois. The combination of
instability and shear will bring the potential for a few severe
storms to central and northeast Missouri as well as west central
Illinois late Sunday afternoon into Sunday night.

Will continue with the heat advisory over the metro area through 7
pm Sunday.   Even with the outflow boundary moving southward today,
we will still have the potential to have highs climb back into
the low to mid 90s with dewpoints in the low 70s, particular if
they pool along the boundary. Then tomorrow, the warm front will
lift north of the area, and with south to southwest winds and
850mb temperatures around 20C, we should have highs climb into
the mid- upper 90s in the metro area. This combined with dewpoints
in the mid 60s will yield heat index readings above 100 degrees
for the 4th day in the row.

Britt

.LONG TERM...  (Monday through Friday)
Issued at 416 AM CDT Sat Jun 19 2021

Not much has changed since yesterday as there is decent agreement
between the operational GFS/ECMWF/Canadian runs that an upper trough
will move through the Midwest with its attendant cold Sunday night
into Monday.  Dry weather is expected by late Monday night into
Tuesday night as a surface high moves into the area under northwest
flow aloft.  There will be a chance of showers and thunderstorms
Wednesday night into Thursday as upper flow becomes quasi-zonal at
the same time a warm front begins to move back north through into
Missouri and Illinois. While there is a marked difference in the
upper flow pattern between the ensembles during that time, the WPC
cluster analysis would tend to favor more of the GEFS members, so
kept a chance for thunderstorms going into Friday with the warm
front in the area.

GEFS and NBM plumes still favor a cool down early-mid next week
with highs in the 70s and lower 80s Monday through Wednesday as
850mb temperatures drop into the 8-15C range. Temperatures will
then begin to warm back up by the end of the week as highs climb
back well into the 80s to around 90 by Thursday and Friday as the
warm front moves back into the area.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1217 PM CDT Sat Jun 19 2021

The dominant threat for the terminals will be a cluster of
thunderstorms that is expected later this afternoon/evening.
CIGs bounced between MVFR and VFR heights this morning, but are
settling on VFR as of now. Thunderstorms are expected to develop
this afternoon as a surface boundary moves south through northeast
MO and west-central IL. Right now, it appears the storms will
impact the St. Louis terminals between 21Z and 00Z, with VSBY
dropping to MVFR at the least. Strong winds, possibly over 50kts
at times, are expected with these storms, but exact magnitudes are
hard to determine at the moment. The central MO terminals (KCOU and
KJEF) should see some thunderstorms later this evening, but winds
won't be as strong as what St. Louis will see.

Winds will veer from the south to the west/northwest this evening
and become lighter, but will back tomorrow to the southeast once
more. Winds will likely strengthen in the afternoon as daytime
mixing begins ahead of another round of storms that will be
addressed in future TAFs.

MRB

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT Sunday for Jefferson MO-Saint
     Charles MO-Saint Louis City MO-Saint Louis MO.

IL...Heat Advisory until 7 PM CDT Sunday for Madison IL-Monroe IL-
     Saint Clair.

&&

WFO LSX
Hazardous weather outlook, Jun 19, 2:20 AM CST, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
320 AM CDT Sat Jun 19 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-200830-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
320 AM CDT Sat Jun 19 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Dangerous heat continues in the St. Louis metro area today with heat
index values between 100 and 104 degrees. A heat advisory remains in
effect.

There is a chance of thunderstorms through tonight. A few of these
storms may be severe, with the main threat being damaging winds and
possibly large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms Sunday through Monday evening and
again Wednesday through Friday. A few of these storms on Sunday
afternoon and Sunday night could be severe across central and
northeast Missouri as well as west central Illinois.

Dangerous heat is expected over the St. Louis metro area through
Sunday with heat index values between 100 and 104. A heat advisory
will remain in effect until 7 pm on Sunday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through tonight.  Spotters are
encouraged to report any severe weather, if observed, to the National
Weather Service.

Britt

In the hours before

Local storm report, Jun 19, 1:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
255 PM CDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             5 SSW ASHBURN           39.47N 91.20W
06/19/2021  E0.88 INCH       PIKE               MO   PUBLIC

            HAIL UP TO NICKEL SIZE ALONG WITH GUSTY
            WINDS.

&&

MDP

The radar

The St Louis radar (KLSX), 50 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Hail, Calhoun

When
June 19, 2:00 PM CST
Where
Calhoun County, Hardin
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.150, -90.620

Thunderstorm Wind, Calhoun

When
June 19, 2:27 PM CST to 2:38 PM CST
Where
Calhoun County, 2.04 mi N of Batchtown to 0.96 mi W of Beechville
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.059, -90.667

Thunderstorm blew down numerous large trees and tree limbs from just north of Batchtown to Beechville.

Flash Flood, Calhoun

When
June 19, 3:30 PM CST to 8:30 PM CST
Where
Calhoun County, 1.75 mi ENE of Michael to 0.51 mi N of Hamburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.240, -90.600

Up to 5 inches of rain fell in a 90 minute period causing flash flooding. Numerous roads were flooded between Hamburg, Hardin, Batchtown and Meppen. A culvert on a road just south of Hardin was washed out. The road is gone with a 10 foot wide by 5 foot deep area washed out from the road bed.

Flash Flood, Greene

When
June 19, 4:00 PM CST to 9:00 PM CST
Where
Greene County, 2.63 mi E of East Hardin to 3.88 mi SW of Old Kane
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.175, -90.572

Up to 5 inches of rain fell in about a two hour time period causing flash flooding. Numerous roads were flooded including Illinois Route 100 and Route 16 between Nutwood and Fieldon.

Thunderstorm Wind, Adams

When
June 19, 4:17 PM CST
Where
Adams County, 0.45 mi ESE of Payson
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.817, -91.243

Thunderstorm winds snapped a four foot diameter tree in half.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965713, 969046, 969119, 969122, 969067.